Pennsylvania, 2004

Flash Flood in Pennsylvania, June 14, 2004

June 14, 2004 · NWS CTP · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 14, 6:40 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 14, 6:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH WARNING SECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 PM EDT MON JUN 14 2004

.UPDATE...

WILL BE UPDATING THE REMAINDER OF OUR ZONES FOR THE ISSUANCE OF WW
(SVR TSRA) #473. SQUALL LINE/LEWP RACING EAST AT 40-45 KT ACROSS NW
PENN HAS BEEN PRODUCING WIDESPREAD WIND DAMAGE. LOCALIZED BOWS MAY
CONTAIN WIND GUSTS UP TO 75 MPH.

ISOLATED PULSE STORMS MOVING NE AHEAD OF THIS LINE ACROSS THE LOWER
SUSQ VALLEY AND SCENT PENN HAVE CAUSED SOME LOCALIZED WET MICROBURST
WIND DAMAGE OVER THE PAST FEW HOURS.

&&

.AVIATION...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004

VFR CONDS THIS AFTERNOON WITH LOCAL MVFR RETURNING LATE AFTERNOON
AND EVENING WITH POTENTIAL SQUALL LINE SURVIVING INTO WESTERN OR
NORTHWEST PA THIS EVENING. MORE WIDESPREAD MVFR CONDS EXPECTED LATER
TONIGHT DUE TO FOG FORMATION.
&&

.SHORT TERM (THROUGH TUESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004

MODERATE SUBSIDENCE INVERSION/MID LEVEL CAPPING KEEPING FROM EASTERN
OHIO THROUGH CENTRAL AND EASTERN PA KEEPING THINGS TRANQUIL FOR THE
MOMENT. MCV TRACKING ACROSS NRN IN AND LOWER MI WITH LARGE SQUALL
LINE NOW ENTERING NORTHWEST OHIO. UPPER LEVEL DYNAMICS AND MCV
CIRCULATION APPEAR TO BE LIFTING NORTHEASTWARD ON A TRAJECTORY
PARALLEL TO LAKE ERIE...WHICH MIGHT BRING A GLANCING BLOW TO
NORTHWEST PA EARLY TO MID EVENING (23 UTC TO 03 UTC).  MDT RISK
ISSUED FOR THIS POTENTIAL.  ELSEWHERE...TRIGGER IS APPARENTLY
LACKING FOR ORGANIZED CONVECTION AS BROAD SOUTHWESTERLY B.L. FLOW IS
PREVENTING THE LAKE BREEZE BOUNDARY FROM MOVING INLAND...EXCEPT TO
THE SOUTH OF BUF WHERE I SUSPECT SOME DEEPER CONVECTION WILL
INITIATE ON THE INLAND MOVING LAKE BREEZE LATE THIS AFTERNOON AND
EVENING. ISOLATED SHOWER ACTIVITY HAS BEEN PULSING UP AND DOWN OVER
THE LAURELS FOR THE PAST HOUR OR TWO...AND SUSPECT THIS MAY OCCUR
THROUGH LATE AFTERNOON SO WILL CARRY LOW POPS FOR BOTH THIS
LIKELIHOOD AS WELL AS THE POTENTIALITY OF THE NW OHIO SQUALL LINE
SURVIVING ITS TREK ACROSS NRN OHIO INTO WESTERN PA.

DEEP B.L. MOISTURE DECREASES LATE TONIGHT AND TOMORROW ACROSS THE
AREA WITH PWS DROPPING TO OR BELOW 1.00 ACROSS NORTHERN AND WESTERN
PA. ZONAL UPPER LEVEL FLOW PREVENTS THIS DRYING FROM REACHING
SOUTHEAST PA WHERE DEWPOINTS WILL REMAIN HIGH ALONG WITH PWS NEAR
1.5.  FORCING APPEARS QUITE WEAK DURING TUESDAY AFTERNOON...BUT
WITH THERMAL GRADIENT NEARBY EXPECT ENOUGH OF A TRIGGER TO TOUCH OFF
SCATTERED CONVECTION MAINLY SOUTH OF I-80 TUESDAY AFTERNOON.
&&

.LONG TERM (TUESDAY NIGHT THROUGH NEXT MONDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 230 PM EDT MON JUN 14 2004

FRONT MOVES BY TUESDAY NIGHT. AS BEEN THE CASE...THINK
FNONT WILL SLOW AS IT MOVES INTO THE SE PART OF THE CWA...
THUS ADDED MORE CLDS IN.

WED SHOULD STILL BE DRY...AS SLIGHTLY LESS HUMID AIR WORKS IN...
AND HEIGHTS RISE.

MORE SHOWERS AND STORMS FROM LATE WED NIGHT INTO THU...COULD SEE
THEM LINGER INTO EARLY FRIDAY...BUT KEPT FRIDAY DRY FOR NOW.

MREFS AND MOST MODELS SUPPORT MORE OF A ZONAL FLOW...INSTEAD OF
A DEEP TROUGH...COLD HIGH...AS THERE HAS BEEN HINTS OF LATELY.

THE BIG THING TODAY IS THE MRF...WHICH WOULD GIVE US A COOL
AND WET WEEKEND.

I DID KEEP CHC OF SHOWERS IN FOR SAT NIGHT...AS FRONT MAY
MAY SLOW SOME...AND THIS FITS WITH OTHERS...BUT KEPT SUNDAY DRY...
AND MADE MONDAY DRY. WEIGHTED FCST TO CURRENT FCST AND HPC CHARTS.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR THE ENTIRE CWA UNTIL 11 PM EDT.
&&

UPDATED BY:  LAMBERT
Hazardous weather outlook, Jun 14, 11:47 AM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT MON JUN 14 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150843-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1247 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND
NORTH CENTRAL PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND
EVENING...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.

THE GREATEST THREAT OF DAMAGING WIND GUSTS WILL BE ACROSS THE
NORTHERN TIER OF CENTRAL PENNSYLVANIA INCLUDING THE NORTHWEST
MOUNTAINS. BECAUSE FREEZING LEVELS ARE QUITE HIGH...THE THREAT OF
LARGE HAIL FROM THESE STORMS WILL BE RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 3:51 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT MON JUN 14 2004

PAZ004>006-010>012-017>019-037-041-045-046-150300-
CAMERON PA-CLEARFIELD PA-ELK PA-MCKEAN PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-SOUTHERN CENTRE PA-SOUTHERN
CLINTON PA-SOUTHERN LYCOMING PA-TIOGA PA-WARREN PA-
451 PM EDT MON JUN 14 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT
THIS MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL AND
NORTHWESTERN PENNSYLVANIA...

CAMERON...CENTRE...CLEARFIELD...CLINTON...ELK...LYCOMING...MCKEAN...
POTTER...TIOGA AND WARREN.

A LINE OF SEVERE THUNDERSTORMS RACING EAST ACROSS NORTHERN OHIO WILL
LIKELY REACH THE NORTHWEST MOUNTAINS BETWEEN 7 AND 8 PM...AND THEN
AFFECT THE REMAINDER OF NORTH CENTRAL PENNSYLVANIA BETWEEN 8 AND 11
PM.

SHOULD THIS LINE OF STORMS MAINTAIN ITS INTENSITY...STRONG DAMAGING
WIND GUSTS OVER 60 MPH ARE POSSIBLE.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, Jun 14, 4:24 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT MON JUN 14 2004

PAZ064-065-142215-
ADAMS-YORK-
524 PM EDT MON JUN 14 2004

...STRONG THUNDERSTORMS WILL AFFECT YORK AND ADAMS COUNTIES THROUGH
6PM...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER ADAMS AND YORK COUNTIES. THE
STRONGEST THUNDERSTORM WAS LOCATED 6 MILES EAST OF
GETTYSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR
HANOVER...PENNVILLE...ABBOTTSTOWN...PARKVILLE AROUND 530
PM...THOMASVILLE AROUND 535 PM...CODORUS...SPRING GROVE...NEW SALEM
AROUND 540 PM...SEVEN VALLEYS AND GLEN ROCK AROUND 545 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THESE
STORMS.

WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

BG/BL
Special weather statement, Jun 14, 5:22 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT MON JUN 14 2004

PAZ028-056-142300-
JUNIATA-PERRY-
622 PM EDT MON JUN 14 2004

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLAIN IN PERRY COUNTY...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SPRUCE
HILL...LOYSVILLE AROUND 630 PM...ICKESBURG...PORT
ROYAL...MIFFLINTOWN...MIFFLIN AROUND 635
PM...THOMPSONTOWN...MCALISTERVILLE...MILLERSTOWN AROUND 645 PM AND
RICHFIELD AROUND 655 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BG/BL
Local storm report, Jun 14, 5:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 N BIGLERVILLE         39.94N 77.25W
06/14/2004                   ADAMS              PA   EMERGENCY MNGR

            FOUR UTILITY POLES DOWN, ONE FALLING ON A CAR. ALSO,
            SEVERAL TREES KNOCKED DOWN ON HOUSES. NO INJURIES.

&&

LAMBERT
Special weather statement, Jun 14, 6:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
722 PM EDT MON JUN 14 2004

PAZ024>028-033>036-042-049>053-056>059-063>066-150300-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-COLUMBIA PA-CUMBERLAND
PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA
PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHUMBERLAND
PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SULLIVAN PA-UNION
PA-YORK PA-
722 PM EDT MON JUN 14 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...SCHUYLKILL...
SNYDER...SOMERSET...SULLIVAN...UNION AND YORK.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 6:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
744 PM EDT MON JUN 14 2004

PAZ064-150015-
ADAMS-
744 PM EDT MON JUN 14 2004

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF GETTYSBURG...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR YORK SPRINGS AROUND 750 PM...
HEIDLERSBURG AROUND 755 PM...NEW OXFORD AROUND 800 PM...LAKE MEADE
AROUND 805 PM...EAST BERLIN AND ABBOTTSTOWN AROUND 810 PM. THIS
STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS IN EXCESS OF
40 MPH.

IF STRONG STORMS APPROACH...MOVE INSIDE A STURDY BUILDING. DO NOT
VENTURE OUTSIDE.

ONDREJIK

The radar

The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, York

When
June 14, 7:15 PM EST to 10:15 PM EST
Where
York County, Felton
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

A series of thunderstorms moved across York County during the evening of June 14th. Flash flooding began over York County at 815 PM EDT across the Felton area of south-central York County. Many flooded roads were reported in Felton borough, along with Hopewell, Delta and Hanover townships. A small mudslide was reported in Hopewell Township as well. Flooding also occurred in Dallastown along Indian Rock Town Road. In this area, 2 inches of rain fell in 45 minutes, and one water rescue was performed. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408720.